top of page
  • fidosbarkteam

Medications that Affect Your Dog's Hearing: Understanding the Risks and Side Effects

Dogs, like humans, can experience hearing loss due to a variety of factors, including age, genetics, and medications. In this article, we will explore some of the specific medications that can impact a dog's hearing.



Aminoglycoside Antibiotics


Aminoglycoside antibiotics, such as gentamicin, amikacin, and neomycin, are commonly used to treat infections in dogs. However, these medications can cause damage to the inner ear, leading to hearing loss and balance problems. The risk of hearing loss is higher in dogs that receive high doses of these medications or are treated for an extended period.


Nonsteroidal Anti-inflammatory Drugs (NSAIDs)


NSAIDs, such as aspirin, ibuprofen, and naproxen, are commonly used to treat pain and inflammation in dogs. However, long-term use of these medications can cause hearing loss and other ear-related problems. The risk of hearing loss is higher in dogs that receive high doses of these medications or are treated for an extended period.


Chemotherapy Drugs


Chemotherapy drugs, such as cisplatin and carboplatin, are used to treat various types of cancer in dogs. However, these medications can cause damage to the inner ear, leading to hearing loss and balance problems. The risk of hearing loss is higher in dogs that receive high doses of these medications or are treated for an extended period.


Loop Diuretics


Loop diuretics, such as furosemide, are commonly used to treat heart failure and other conditions in dogs. However, these medications can cause hearing loss and other ear-related problems. The risk of hearing loss is higher in dogs that receive high doses of these medications or are treated for an extended period.


Corticosteroids


Corticosteroids, such as prednisone and dexamethasone, are commonly used to treat a variety of conditions in dogs, including allergies, autoimmune diseases, and inflammatory conditions. However, long-term use of these medications can cause hearing loss and other ear-related problems. The risk of hearing loss is higher in dogs that receive high doses of these medications or are treated for an extended period.


Conclusion


Medications can impact a dog's hearing, leading to hearing loss and other ear-related problems. It is essential to understand the potential risks of these medications and work closely with your veterinarian to monitor your dog's hearing and manage any side effects. If you have any concerns about your dog's hearing, speak to your veterinarian, who can provide guidance on managing hearing loss and keeping your dog safe and healthy.

347 views0 comments

Comments


bottom of page